New York, 2006

Flood in New York, June 28, 2006

June 28, 2006 · NWS BTV · 1 event in 1 county or zone

On the early morning of the 28th, a persistent deep upper atmospheric trough was located across the Mississippi River Valley, while a cold front and weak area of low pressure was slowly moving east across New York. More steady rainfall fell across Essex county New York, an area that had witnessed heavy rainfall for the last several days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On the early morning of the 28th, a persistent deep upper atmospheric trough was located across the Mississippi River Valley, while a cold front and weak area of low pressure was slowly moving east across New York. More steady rainfall fell across Essex county New York, an area that had witnessed heavy rainfall for the last several days. The end result was several bankfull streams and rivers with flooded fields as well as some scattered flooding of roads, including the Hulls Falls Road in Keene, along the upper reaches of the East Branch of the AuSable River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 28, 3:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 3:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
430 AM EDT WED JUN 28 2006

.SHORT TERM /TODAY THROUGH FRIDAY/...
WV IMAGERY EARLY THIS MORNING CONTINUES TO REVEAL MERIDIONAL
TROPICAL MOISTURE PLUME EXTENDING FROM EAST OF THE CAROLINAS NWD
INTO NRN NY AND SWRN QUEBEC. DOWNSTREAM 500MB RIDGE REMAINS SOUTH OF
NOVA SCOTIA NR 42N 62W. MEANWHILE...HIGHLY AMPLIFIED MID-LEVEL
SHORTWAVE TROUGH EXTENDS FROM A CLOSED UPPER LOW OVER WI SWD INTO
THE LWR MS RIVER VLY. DRYING EVIDENT ON WV IMAGERY IS PUSHING EWD
ACROSS THE UPPER OHIO RIVER VLY AND CENTRAL APPALACHIANS DURING THE
PAST FEW HRS. ALSO...WITHIN THE TROPICAL MOISTURE PLUME
ITSELF...EMBEDDED SUB-SYNOPTIC LOW IS MOVING RAPIDLY NWD AT 4AM
ACROSS SRN NJ.

CONCERNS FOR FLOODING CONTINUE WITH QUASI-STATIONARY TROPICAL RAIN
BAND EXTENDING NWD INTO THE ADIRONDACKS THIS MORNING. ANTECEDENT
CONDITIONS COMBINED WITH RADAR TRENDS SUGGEST ESSEX COUNTY NY IS
UNDER A PARTICULARLY HIGH THREAT FOR FLOODING TODAY. OVERALL
EXPECTATION IS FOR HVY RAINFALL ACROSS NRN NY/CHAMPLAIN VLY THIS
MORNING...WITH 1-2 ACCUMULATION...LOCALLY 3 IN FAVORABLE UPSLOPE
AREAS OF ESSEX COUNTY NY. THEREAFTER...INCREASINGLY PROGRESSIVE WLY
FLOW AS OFFSHORE H5 RIDGE WEAKENS AND GREAT LAKES TROUGH MOVES EWD
SHOULD SHIFT HVY RAIN AXIS INTO VT BY MID AFTN. HAVE MAINTAINED THE
FLOOD WATCH ACROSS THE ENTIRE CWA THROUGH 00Z THU. HOWEVER...THREAT
IN CENTRAL/ERN VT WILL BE CONTINGENT UPON HOW QUICKLY THE PRIMARY
PRECIPITATION AXIS SHIFTS EWD. TOO FAST OF A MOVEMENT WOULD LIMIT
QPF AND PRECLUDE FLOODING. TRENDS WILL CONTINUE TO BE MONITORED IN
THE SHORT-TERM.

TOMORROW...WHILE TROPICAL MOISTURE AXIS WILL HAVE MOVED OUT OF THE
FA...LACK OF FROPA WILL LEAVE AIR MASS RELATIVELY MOIST ACROSS THE
FA...WITH DEWPOINTS TOMORROW LIKELY REMAINING IN THE MID 60S. IT
APPEARS THAT LARGE-SCALE FORCING PROVIDED BY APPROACHING GREAT
LAKES MID-LEVEL TROUGH WILL ALLOW FOR SCT -RW AND ISOLATED
THUNDERSTORMS...PARTICULARLY DURING THE PEAK HEATING OF THE AFTN.
BOTH GFS/NAM DEVELOP MUCAPE VALUES BETWEEN 500-1000 J/KG.
HAVE FORECAST LIKELY POPS FROM THE ADIRONDACKS EWD...WITH CHANCE
POPS IN THE ST. LAWRENCE VLY. DEPENDING ON COVERAGE OF HEAVIER
SHOWERS/TSTMS...MAY NEED TO MONITOR FOR ADDITIONAL FLOODING
PROBLEMS DEPENDING ON CONVECTIVE EVOLUTION.

HAVE MAINTAINED A CHANCE FOR SHOWERS/TSTMS ON FRIDAY...AS ADDITIONAL
60-70KT 300MB JET DIGS SEWD ACROSS THE ERN GREAT LAKES...INTO BROAD
UPPER LEVEL TROUGH OVER THE NERN CONUS. ASSOCIATED SFC FRONT MOVES
FROM WEST TO EAST ACROSS THE NORTH COUNTRY BETWEEN 12Z FRI-00Z
SATURDAY. THE 00Z GFS SOLN WAS SOMEWHAT FASTER THAN THE
NAM...SUGGESTING THE SFC COLD FRONT MOVES EAST OF THE CT RIVER VLY
BY 18Z FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

NO CHANGES TO THE EXTENDED FORECAST AT THIS TIME.

&&

.AVIATION /THROUGH 06Z THURSDAY/...
COMPLEX FCST IN STORE OVER COURSE OF NEXT 12-18 HRS AS
QUASI-STATIONARY TROPICAL RAIN BAND CONTINUES TO AFFECT MUCH OF NRN
NY/NW VT THIS MORNING INTO THIS AFTERNOON. MODELS HAVING SOME
DIFFICULTY IN ANALYZING DETAILS/ORIENTATION OF BAND...AND TAF FCST
WILL BE BASED HEAVILY OFF CURRENT SAT/RADAR TRENDS FROM FA SOUTH
INTO MID ATLANTIC REGION. WILL OFFER MOST PESSIMISTIC CONDS ACROSS
SLV/DACKS THROUGH LATE MORNING EARLY AFTERNOON...THEN INTO VERMONT
BY THIS AFTERNOON...THOUGH SOME QUESTION ON HOW FAR EAST PCPN
PUSHES. SOME INDICATION (ETA MOS) THAT WINDS SHOULD BACK TO ERLY
LATER THIS MORNING/AFTERNOON...SUGGESTING SFC LOW ALONG FRONT WILL
PASS WEST OF CHVLY. IS THIS INDEED OCCURS...MUCH OF PCPN WILL REMAIN
FROM CHVLY WEST...LEAVING ERN VT MAINLY DRY. ADDL CONCERN WOULD BE
TRAILING N/S PCPN BAND AFTER LOW PASSES LATER TODAY...WHICH COULD
HAVE SOME TRAINING CELLS. ETA12 DOES HINT AT THIS...BUT WILL
PRECLUDE MENTION IN FCST FOR NOW DUE TO UNCERTAINTY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ001>012-016>019 UNTIL 8 PM WEDNESDAY.
NY...FLOOD WATCH FOR NYZ026>031-034-035-087 UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...BANACOS
LONG TERM...BANACOS
AVIATION...JMG
Hazardous weather outlook, Jun 28, 3:44 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
444 AM EDT WED JUN 28 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-290845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
444 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS MUCH OF
THE REGION AGAIN TODAY...ESPECIALLY ACROSS THE NORTHERN
ADIRONDACKS AND POINTS EAST INTO VERMONT. AS A RESULT...THERE WILL
BE A CONTINUED THREAT OF FLOODING ACROSS THE REGION INTO THIS
EVENING. A FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS
ACCORDINGLY. THE RAIN WILL TAPER OFF TO SHOWERS FROM SOUTH TO
NORTH LATER THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION DURING
THURSDAY AND FRIDAY...THEN A BRIEF PERIOD OF FAIR WEATHER RETURNS
BY SATURDAY BEFORE THE THREAT OF RAINFALL INCREASES ONCE AGAIN BY
THIS COMING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH THE NATIONAL
WEATHER SERVICE WOULD WELCOME ANY SPOTTER RAINFALL TOTALS TODAY
INTO THIS EVENING.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Essex

When
June 28, 7:00 AM EST to 12:00 PM EST
Where
Essex County, Keene
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517406.